Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Psalm23

Minocyclin for a second time

About a year ago my face exploded in acne so I visited a dermatologist She put me on  Clindamycin  wipe every morning and tazorac at night. I was also taking a minocylcin once a day. About three months into the treatment my face was clear! She took me off of the antibiotic but I continued to use the wipe and tazorac.

 

About a month ago my face started to flare again. Not near as bad as the first time but it won't clear up so she put me on minocyclin again. This time its 100mg twice a day. It's so expensive! 

 

My question is have any of you ever been put on this stuff twice? Do you think it will work if I just take one pill a day so the prescription will last longer since it cost so much money?  And if I have taken this before and didn't experience any side effects, other than very dry skin, do you think it will effect me this time?

Edited by Psalm23

Share this post


Link to post
Share on other sites

I have taken minocycline multiple times before without side effects. I think your dry skin is more likely caused by tazorac or the alcohol base in the clindamycin. 

No, I don't think you should split your dose of minocycline. Using the full dose will improve your skin faster.  By following the instructions the dermatologist will more accurately know how to continue your treatment. Will you have a follow up appointment before the script runs out?

Btw, topical antibiotics are a lousy long term routine. You should definitely ask for benzoyl peroxide cream or wash instead.

How expensive is minocycline compared to tazorac? When I called my pharmacy to find the out of pocket cost of tazorac, I nearly fainted.

Edited by acnehardcase

Share this post


Link to post
Share on other sites

you should discuss your concerns with your doctor, i wouldn't deviate from her suggestions - ask her at least for her rationale. 

however in my view, antibiotics are usually a temporary solution - by that i mean, they do not cause permanent remission, whether topical or oral, you have to keep taking them...forever...else the acne will come back. And with each course you will become increasingly resistant to them meaning they will do less and less over time to the point of inefficacy. it's often used as a placebo in time. there's also a hope that teens/young adults will grow out of it, many do, many don't.

Share this post


Link to post
Share on other sites

I am 28, I feel like I won't grow out of it.

I have been taking one pill a day. Yes, I probably should've taken y'alls advice and called my doctor but I haven't.

I've been horribly sick to my stomach. I don't know if I have caught a bug or if it's from the medicine. 

And to answer your question, acnehardcase, the minocyclin was $82 and the tazorac is $330. I can't afford that.

Share this post


Link to post
Share on other sites

That's rough, minocycline can cause diarrhea, I'm not sure about stomach pain. The most cost effective treatment is benzoyl peroxide wash and topical tretinoin cream. The key to acne treatment success is consistency. If I were you, I would tell my doctor that cost is a major factor. Minocycline is not the only antibiotic at their disposal. Tetracycline is much cheaper and sulfamethoxazole trimethoprim (Bactrim) is more effective. In my opinion, clindamycin is almost worthless. 
 

Share this post


Link to post
Share on other sites

I used Mino for years, then went onto Lymecycline for years, then went back to Mino. Both kept me almost 100% clear for nearly 10 years straight but I was doing the regimen every day as well (maybe two pea sized drops of BP and then moisturiser) I think that's what helped prevent resistance for so long. Then I started breaking out again as a resistance finally kicked in. I was put on accutane, finished three months ago and I'm experiencing a lot of awful side effects from (terrible dry eyes and joint pains being the worst parts) so I would not recommend that. I had some dizziness and stomach problems on the second course of mino, but in retrospect, that was probably more down to severe anxiety from returning acne and reading up on all the potential risks of taking antibiotics. I made myself a wreck. The Mino did seem to be working though second time around. But my derm suggested I look for a more permanent solution, and I was keen for that also.

Share this post


Link to post
Share on other sites

So my acne is getting worse by the minute it seems. I called my dermatoligist and she said it's only been two weeks since I went back on the minocycline and that  I need to give it time. What do y'all think?

I spot treated this morning with some benzyl peroxide after I swiped my face with a   Clindamycin  wipe. I have little patched of acne on my cheeks and it also appears that my once clear forehead is not breaking out. 

I tried to take the minocycline twice a day and it seemed like my skin was calmer but I felt terrible so I went back to just once a day. This is horrible.

Share this post


Link to post
Share on other sites

What is making you feel terrible? What are the side effects?
You should not spot treat with benzoyl peroxide. Bp is just as good at preventing new acne as it is at treating existing acne. Bp wash and cream are both excellent. If you're not using a topical retinoid like tretinoin, differin or tazorac. You should start immediately. If you're paying out of pocket then you should start with tretinoin. 
I'm sorry but if you're 28, you may have acne for a while longer. Antibiotics help but it won't work without other topicals. The key is consistency.
Please be patient and don't give up.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×